Skip to main content

Infinite and Infinitesimal Numbers

  • Chapter
The Book of Numbers
  • 1712 Accesses

Abstract

Waclaw Sierpiński, the great Polish mathematician, was very interested in infinite numbers. The story, presumably apocryphal, is that once when he was travelling, he was worried that he’d lost one piece of his luggage. “No, dear!” said his wife, “All six pieces are here.” “That can’t be true,” said Sierpiński, “I’ve counted them several times: zero, one, two, three, four, five.”

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 54.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  • E.R. Berlekamp. The Hackenbush number system for compression of numerical data. Information & Control 26 (1974): 134–140.

    Article  MathSciNet  Google Scholar 

  • E.R. Berlekamp, J. H. Conway & R. K. Guy, Winning Ways for your Mathematical Plays Academic Press, New York, 1982.

    MATH  Google Scholar 

  • G. Cantor. Über unendliche, lineare Punktmannigfaltigkeiten, Arbeiten zur Mengenlehre aus dem Jahren 1872–1884 Teubner-Archiv zur Mathematik, Leipzig, 1984.

    MATH  Google Scholar 

  • J. H. Conway, On Numbers and Games Academic Press, New York, 1976.

    MATH  Google Scholar 

  • Richard K. Guy, Fair Game: How to Play Impartial Combinatorial Games COMAP Exploration series, 1989; Second enlarged edition, Springer-Verlag, 1998.

    Google Scholar 

  • Donald Knuth. Surreal Numbers Addison-Wesley, Reading MA, 1974.

    MATH  Google Scholar 

Download references

Authors

Rights and permissions

Reprints and permissions

Copyright information

© 1996 Springer-Verlag New York, Inc.

About this chapter

Cite this chapter

Conway, J.H., Guy, R.K. (1996). Infinite and Infinitesimal Numbers. In: The Book of Numbers. Copernicus, New York, NY. https://doi.org/10.1007/978-1-4612-4072-3_10

Download citation

  • DOI: https://doi.org/10.1007/978-1-4612-4072-3_10

  • Publisher Name: Copernicus, New York, NY

  • Print ISBN: 978-1-4612-8488-8

  • Online ISBN: 978-1-4612-4072-3

  • eBook Packages: Springer Book Archive

Publish with us

Policies and ethics